Following on from Part I , today I assess more of the MHRA's SSRi Learning Module for clinical practitioners throughout the UK.
SSRI learning module: Sexual dysfunction
The MHRA write:
Sexual dysfunction is a common reason for the patient to discontinue SSRI treatment. Sensitive and frank questioning and discussion of sexual side effects during medication review can help promote adherence to treatment.
Their advice to clinical practitioners:
Sexual counseling may be called for and specific treatment for erectile dysfunction can be considered. If symptoms persist, consider reduction in dose or alternative treatment.
There they are again banging on about "alternative" treatment without actually mentioning what that alternative treatment is.
No surprise, from me at least, that the MHRA are recommending specific treatment for erectile dysfunction. My only surprise here is that they didn't actually name the actual drug.
Back in 2009 I wrote a blog about how the MHRA had teamed up with Viagra manufacturers Pfizer to air a series of ads on national TV and also in cinemas across the UK. The ads warned of the dangers of purchasing medication online. The commercials showed a man opening a package which contained a packet of pills, he opened the pills, swallowed one then seconds later is seen pulling a dead rat from his mouth. The purpose of these 'public safety' commercials was to warn the public that buying drugs online was dangerous.
I was kind of skeptical about the whole exercise and saw it more of a promotional tool for Viagra, allbeit by proxy as it is illegal to advertise prescription drugs in the UK.
Here's the Ad.
This wasn't the first time advertising by proxy had hit UK TV screens. The following ad promoted the website 40over40.com, a website sponsored by Eli Lilly and Company.
I pondered complaining to the MHRA but it seems they had already received a complaint about this particular ad, a complaint that they did not uphold!
Is it just me or can others see a different reason behind the MHRA recommending erectile dysfunction drugs to patients... who, let's face it, have only got erectile dysfunction because of the SSRi medication they were prescribed, a medication given the all clear by the very same people who are now trying to educate doctor's about their dangers.
[Insert laughter here]
Page 6 of the SSRi Learning module - SSRI learning module: Other common adverse effects.
The MHRA write:
Sweating may occur and in some patients can be profuse. Some patients may experience numbness or tingling (paraesthesia), pain in joints (arthralgia) or muscles (myalgia) or muscle cramps.
and their risk reduction measures...
Profuse sweating may indicate that the dose of SSRI is excessive. If symptoms do not improve, switching to another SSRI may resolve the adverse effects.
I scratch my head at this logic. What is the point of switching to another SSRi when all SSRi's may cause the above? It's hardly reducing risk, it's more of a 'put the patient on a carousel and watch him/her go round and round until they eventually fall off'.
I love the use of the word "may". In truth, they just don't know, it's guesswork and poor guesswork. Switching to another SSRi can cause a whole heap of problems...something the MHRA fail to mention in this section of the "Learning" module.
Coming up in Part III - SSRI learning module: Withdrawal (discontinuation) effects.
I'm going to need a few hours to assess that particular advice!
In the meantime, keeping to the theme of erectile dysfunction, here's a video to enjoy. Courtesy of the double entendre masters AC/DC.
If clinical practitioners are going to be re-educated on the dangers of SSRi's, the last people I'd want teaching them would be an agency wholly funded by the pharmaceutical industry. - Bob Fiddaman
Previously in this series:
ORDER THE PAPERBACK 'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman US and CANADA HERE OR UK HERE
AUSTRALIAN ORDERS HERE